Alert archive / South Dakota / Wind Advisories in 2021
Wind Advisory 1, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Jan 3, 2021, 1:32 PM MST for Harding County, Perkins County, South Dakota. It took effect at Jan 3, 2021, 5:00 PM MST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2021, 1:32 PM MST (20:32 UTC)
- In effect from
- Jan 3, 2021, 5:00 PM MST
- Expired
- Jan 3, 2021, 11:03 PM MST
- In force
- 6 hr
- Issued by
- NWS Rapid City, SD
Counties Harding County, SD, Perkins County, SD
The radar
The Rapid City radar (KUDX), 157 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2331 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424 WWUS73 KUNR 032032 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 132 PM MST Sun Jan 3 2021 SDZ001-002-040700- /O.NEW.KUNR.WI.Y.0001.210104T0000Z-210104T0700Z/ Harding-Perkins- Including the cities of Buffalo, Lemmon, and Bison 132 PM MST Sun Jan 3 2021 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT MST TONIGHT... * WHAT...West to northwest winds 20 to 30 mph with gusts over 45 mph expected. * WHERE...Harding County and Perkins County. * WHEN...From 5 PM this afternoon to midnight MST tonight. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/unr
1 follow-up statement
919 WWUS73 KUNR 040603 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 1103 PM MST Sun Jan 3 2021 SDZ001-002-040715- /O.CAN.KUNR.WI.Y.0001.000000T0000Z-210104T0700Z/ Harding-Perkins- Including the cities of Buffalo, Lemmon, and Bison 1103 PM MST Sun Jan 3 2021 ...WIND ADVISORY IS CANCELLED... Winds have diminished below advisory criteria and will continue to decrease overnight. $$ For more information from the National Weather Service visit http://weather.gov/unr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jan 3, 10:31 AM MST, 3 hours 1 minute earlier.
Area forecast discussion, Jan 3, 10:31 AM MST, 3 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1031 AM MST Sun Jan 3 2021 .DISCUSSION...(Today Through Saturday) Issued at 210 AM MST Sun Jan 3 2021 09z surface analysis had trough east of the CWA with lee trough developing from central MT into central WY. Water vapour had ridge pushing from the Rockies into the northern Plains in wake of disturbance sinking into the central/southern Plains. A few high clouds/leftover stratocu drying up as they move east. Next upstream disturbance moving into the Pacific northwest. Today/tonight, Pacific northwest upper trough races across the US/Canadian border. It will be moisture-starved with best forcing north of CWA this evening. It will push a fast moving front through the CWA this evening with 30-50kt 850mb winds and 2-4mb/3hr pressure rises. Timing of the front not ideal for high winds mixing to surface given weak cold air advection. Although high winds are possible, vast majority of deterministic/probabilistic guidance does not support gusts in excess of 50kts. HRRR shows gusts getting close for a short period of time. Will keep winds in the 20-30g40 mph range behind front this evening. Temperatures will be lovely again today. Monday, upper ridge builds back into the northern plains ahead of yet another upper trough moving from the west coast into the Rockies. Temperatures will be near guidance. Monday night into Tuesday, upper trough moves through pushing a cold front through the CWA. Latest guidance indicates energy will be consolidated on the southern end of the trough along with enough moisture/frontogenetic forcing to create a band of snow (mixed with rain Tuesday afternoon for the lower elevations). A few inches of snow possible over the northern Black Hills given elevation/upslope component. Light accumulations possible over northeast WY and then the SD plains east of the Black Hills, but confidence less than for the Black Hills. 3-5mb pressure difference across the Black Hills late Monday night along with 30-40kt boundary layer west/southwest winds. Result will be downslope wind gusts and mild overnight lows for the northeast through east foothills. Magnitude of wind will have to be watched. Have upped winds for Tuesday in coordination with BYZ/BIS behind cold front given isallobaric forcing and weightier cold air advection. Temperatures will be near guidance. Rest of next week, rinse and repeat. West/northwest progressive flow aloft continues, although low level thermal ridge will be less pronounced with a very slow cooling trend. Can't rule out spotty precipitation, but moisture will be limited. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1017 AM MST Sun Jan 3 2021 Areas of IFR conditions are possible in -SHRASN over the Black Hills this evening. Areas of MVFR CIGS are possible this evening toward central SD with very light -RA or -FZRA possible. VFR conditions will prevail over the rest of the area today and tonight. Gusty southwesterly winds are expected this afternoon, especially over southern Campbell county in northeastern Wyoming. A cold front crossing the region this evening will be followed by gusty northwest winds and LLWS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Helgeson AVIATION...10
Hazardous weather outlook, Jan 3, 4:48 AM MST, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 448 AM MST Sun Jan 3 2021 SDZ001-002-012>014-025>027-029>032-041>044-046-047-049-072>074- WYZ054-056-058-071-041400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Western Crook-Weston- Northeastern Crook- 448 AM MST Sun Jan 3 2021 /548 AM CST Sun Jan 3 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A system moving through the region on Tuesday is expected to bring light rain and snow to the area. Snow accumulations of an inch or less will be possible Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-WYZ057-041400- Northern Black Hills-Central Black Hills-Wyoming Black Hills- 448 AM MST Sun Jan 3 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A system moving through the region on Tuesday is expected to bring light snow to the area. Across the northern Black Hills, accumulations of 1 to 3 inches will be possible Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-041400- Southern Campbell- 448 AM MST Sun Jan 3 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
Wind Advisories in South Dakota, 2021Every wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.